I just want to let you know that topamax is an evil drug...atleast it was for me. Here is a list of all the side effects i experienced (by the way, i took it for my migraines)
1. Pins and needles in hands and feet
2. Dry Mouth
3. Dirty looking, oily hair
4. All carbonated beverages tasted nasty
5. Loss of sleep
6. Unable to get into a rem (deep) sleep
7. Sticky skin (do to not being able to sweat)
8. Horrible horrible panic attacks where i thought i was dying
9. Bad depression
12. Short term memory loss
13. ADD (couldn't concentrate for the life of me)
Then finally after i got up to 200mg i started to not eat cause i forgot to eat and i didn't have an appetite. But the other side effects were so severe that i had to stop taking it. I thought i was losing my mind. I thought my family was going to put me in a mental institution. It was one of the worst experiences of my life. But you kinda get addicted to it, so i wanted to stop, but it took me awhile to because i felt like i "needed it."
So this is my experience with it. However, i have talked to people online who had no problem with any of these side effects. And if you don't have the side effects, then go for it, cause you will definitely lose a lot of weight. And also, it's a very expensive drug...
It's my wonder drug. I lost about 70 pounds. I take it for Bipolar. Sure, I get a little brain fog here and there, but nothing major. I have had no negative side effects that would make me want to stop using it.
I'm on topamax and have been for years. I haven't lost weight. I weigh 180 and I'm 5'4". I have tried to lose weight and can only lose about 7 to 10 pounds and get stuck. I exercise and watch what I eat. I've tried Weight Watchers, etc. I have a very slow metab. Any suggestions?
I took Topamax last summer and lost about 25 pounds. That's about all I needed to lose so I suspect that's why that's all I lost. Anyway I took it for bipolar and depression and had to go off of it b/c of the side effects. I only took it for about 4-5 months. I had a terrible burning feeling in my mouth and soda tasted awful. Also it made my legs ache really bad. That part was horrible. I wish I could take it b/c it did control my appetite which I have a horrible problem with. I'm now taking Wellbutrin and Effexor which I was told also helps control appetite, but it hasn't for me I've gained all the weight back. After being married for 17 years and now divorced and living alone, I don't eat well at all. Mostly fast food and junk! I don't feel like cooking due to depression so I eat terrible which I know contributes greatly to why I can't lose weight. I wish there was another type of drug for depression that would help my appetite like topamax did w/o the nasty side effects. Any ideas?
I too was on Topamax...and the last part of the name summed it up for me--MAX confusion. I couldn't concentrate, had problems with memory (which sucked being a professional singer and all), and made my restless legs WORSE.
Some people have lost weight, others haven't. I myself lost a bit; but for all the side effects stick with Topamax ONLY IF NECESSARY!
Hasty horse who drinks too much water gets belly ache
Mississippi Girl.....just a FYI on Effexor. That is the drug I took for depression that made me gain serious weight.
I am curious to all who have tried and or are on Topamax....has it made you real irritable? I was prescribed this along with Wellbutrin, the Wellbutrin obviosly for depression, but the Topamax to help me lose some of the weight gained from Effexor. I get about a week into it and I get so darn irritable.
Also, I do like to have an occasional glass on wine with dinner.....have anyone taken Topamax and had any alcoholic beverages?
I want to get on it and stick it out so bad, but scared at the same time.
I have been on topamax for several years and the only side effects I had was tingling in my hands and feet until my dr. up in to 150mg in August and now I have confusion and forgetting things. I can't even finish sentences and I forget how to spell words (simple little words) all the time and I was always a good speller. I have backed myself back to 100mg. I occassionally had a drink or two and it never bothered me but that was me someone else it could effect differently and you are also on wellbutrin which your not suppose to mix with alcohol. For weight loss I have never lost weight on it but some do and some don't.
I take topamax 100 mg twice a day which was prescribed for cluster headaches & bipolar, wellbutrin sr 100mg twice a day, celexa 20 mg once a day. I haven't lost ANY weight from the topamax in fact my dr. just prescribed me meridia for weightloss. The only side effects I have really had from the topamax is the tingling in my hands & feet. I do have pretty vivid dreams but I am unsure which pill that comes from. I haven't noticed being that forgetful since taking it either. I guess it just affects everyone differently.
I have been on Topamax on and off for a couple years now. The worst side effects are the All carbonated beverages tasted flat; I always have tingles in my cheeks, feet, hands, and bottom lip; Anxiety (out of no where it would hit me but not all the time, I had to call my mom once when I was in WalMart because I just started to get horrible anxiety for no reason and she had to "talk me down so to speak".); Short term memory loss (not being able to think of my works name when I answered the phone or a person's name when talking to them) or spelling easy words like the or bus(your mind just goes blank); ADD (reading a book- forget about it!); Confusion- directions of any kind! Weight loss is only for the first 2 or 3 weeks, your just not hungry and nothing sounds good to eat.
I got off it in the past because I believed it was part of the cause of my depression. After getting off of it, later on I still was having episodes of depression so my doctor put me on welburtin.
I have always had headaches since I was 16 or 17 and that is why I was first put on Topamax and my headaches have since turned into horrible migranes. I have been put on Imitrex 100mg but I only get 9 pills per script, so I would have to decide when a migrane was horrible enough to take a pill. Meanwhile I normally get a migrane 2 to sometimes 3 times a week. So the doctor wanted to put me on Topamax to try to control the headaches from even coming on. I was scared because I remembered how it made me feel in the past and didn't want to feel like that again but he said with taking the Welbutrin the depression shouldn't be affected. So far I am up to 100mg's of Topamax and think I need to move it up because the headaches weren't coming for awhile and now that I have been on the Topamax 100mg for about 4 months now the headaches are started to come back more often. So I thought about moving it up to 150 or 200mg. My Dr. said moving up was fine but to do it slowly and on my terms which I have. Believe me I Topamax in my opinion is never a drug to mess around with. The only reason I hesitate moving it up is because I only take 150 mg of Welbutrin. I'm afraid if I take more mg of Topamax then of the Welbutrin then the Topamax will affect my deppresion in a negative way, like the Welbutrin won't be able to fight off the side effects of the Topamax.
Does anyone have any advice about this?
Last edited by margo15317; 02-20-2009 at 06:26 AM.
Reason: Wanted to add more